|| Checking for direct PDF access through Ovid
To test the hypothesis that steady-state drug delivery by continuous infusion is predictably affected by a second drug infusion in the same lumen.Clinicians commonly administer two drugs by continuous infusion through one central venous catheter lumen (co-infusion). To limit fluid delivery, low flow rate carriers transport concentrated drug solutions; a method called microinfusion. How microinfusion delivery of one drug is affected by a second drug infusion has not been explored.Two water-soluble dyes, tartrazine and erioglaucine, infused at 3 ml·h−1, modeled drug delivery through a four stopcock linear manifold and catheter lumen. A pump drove a carrier fluid (10 ml·h−1). After tartrazine reached steady-state delivery, erioglaucine entered downstream or upstream of the tartrazine infusion. Quantitative spectrophotometry measured dye delivery.Starting erioglaucine's infusion upstream of tartrazine's entry caused a transient tartrazine bolus (duration 10 min, peak drug delivery 20% higher than target levels). Starting erioglaucine's infusion downstream produced a similar amplitude, briefer, bolus. Stopping the erioglaucine infusion caused a transient reduction in tartrazine delivery. Measured delivery profiles were comparable to prediction models.We confirmed the hypothesis that delivery of one infused drug is transiently affected by starting or stopping a second drug infusion in the same line. The magnitude of the changes can be estimated quantitatively. The clinical impact depends on the drugs being co-infused and patient sensitivity, but could be clinically important; the findings have safety implications for infused medication delivery to critically ill or anesthetized children. We recommend minimizing infusion system dead volumes, connecting the most essential infusion(s) to the main fluid pathway as close as possible to the patient, and recognizing the potential for unintended alterations in delivery when multiple drugs co-infuse.